1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Insulin injections stinging

Discussion in 'Diabetes Discussions' started by dom08, Mar 20, 2009.

  1. dom08

    dom08 · Member

    Messages:
    6
    Likes Received:
    0
    Trophy Points:
    21
    Hey guys.

    I'm 21, and was diagnosed with Type 1 diabetes 3 weeks ago. I've been prescriped novorapid injections with each meal, and a glargine (spelling?) on the night.

    Everything was fine - no pain injecting or anything. But recently, I'm having trouble with the injections. Sometimes it takes 2, 3, 4 attempts to get the needle in, and when it is in and I inject, there is a stinging sort of burning sensation under the skin which lasts a minute or so.

    I'm injecting the novorapid into my abdomen, and am rotating the injection sites. I'm using 5mm micro-fine needles too, which I have used since being diagnosed.

    Any help or suggestions would be appreciated.

    Dom.
     
  2. lilibet

    lilibet · Well-Known Member

    Messages:
    515
    Likes Received:
    7
    Trophy Points:
    38
    Hi Ive heard it said that glargine (Lantus) stings more. Not so sure about the Novo

    It might be the ingredients the insulin is suspended in that causes it. A change of insulin might help but given you are only 3 weeks in maybe not a great idea yet. I know you are on fine needles but maybe try larger size so they go deeper into subcutaneous? Maybe worth a try.

    Also, are you getting more stressed about it and maybe becoming more averse to injecting? Although the stinging may be related to the insulin, the insulin wont cause problems with getting the needles in, in the first place. I would speak to your nurse, if you have one, check injection techniques etc. Not suggesting you are mentally ill with a **** technique (honest) but is all I can think of at this time. :wink:
     
  3. Geoff

    Geoff · Well-Known Member

    Messages:
    90
    Likes Received:
    2
    Trophy Points:
    28
    Hi Dom, the lantus (basal) insulin will be what is causing a stinging sensation, the Ph of the solution is more acidic than you body. do you store your pen in the fridge before use? as bringing it up to room temperature by rubbing the cartridge between your hands can help.

    Try pinching your skin between your thumb and index finger and injecting the needle into this at a slight angle rather than at 90 degrees as usually taught, this lets the needle slip in easily into the fatty area just under the skin.
     
  4. jessie

    jessie Type 1 · Well-Known Member

    Messages:
    275
    Likes Received:
    38
    Trophy Points:
    88
    Hi Dom,

    I've also had this problem with Lantus, it used to really sting and I could hardly bare to keep the needle in for the full 10 seconds. However, after about 6 months (!) of using it the stinging stopped. Also I found that relaxing helped to relieve the pain quite a lot.

    Hope you get on OK. Jessie.
     
  5. JAD337

    JAD337 · Member

    Messages:
    17
    Likes Received:
    1
    Trophy Points:
    23
    Same for me, using Lantus and same size needle, although not every time. I inject at the top of my legs and try to select as unsensitive an area as possible - that seems to help. Every now and again though I pick a "hot spot" and boy does it sting!

    All I can say is try different areas for your injections.

    Best of luck.
     
  6. nessa-lou

    nessa-lou · Well-Known Member

    Messages:
    56
    Likes Received:
    0
    Trophy Points:
    26
    hi dom, i posted something the other day about this, about insulin burning, look on that thread i put a few suggestions on there that could help you because it seems y ou have the same problem as the other person on that thread and me lol. hope it helps :)
     
  7. hails

    hails · Well-Known Member

    Messages:
    98
    Likes Received:
    1
    Trophy Points:
    28
    I am also the same. I generally find injecting painful - actually putting the needle in quite a lot. Intially I was on glargine and it was the pen that shot the insulin in...they found that this caused a stinging sensation and so they put me on a different pen which has the same push button at the top so you can control how quickly you release the insulin in. This now doesnt sting very often at all. THe new pen is a disposable one called lantus solostar.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook